Is hydroxychloroquine and immunosuppresant?

I'm still not completely clear so thought I'd ask the oracle forum... Is Hydroxychloroquine an immunosuppresant? I understand that if it isn't effective then 'proper' immunosuppresants are the next step in treating Lupus, so I never really get if H does have a mild (or not so mild) immunoS effect. My daughter is on Hydroxychloroquine with no other medication (no steroids so far) and has been pretty well for a while, but started uni and got a massive cold, which shows no sign of reducing even after 2 weeks. I don't know if it's powerful hold on her could be connected to either Lupus or Hydroxych.

I realise this is small fry compared to many people's issues on this site, but I'd love to know the answer as it will help prepare for possible future infections etc.


5 Replies

  • Hi there, yes it is an immunosuppressant. Keep an eye on her and contact rheumy nurse if you feel concerned. Lots of nasty bugs going round so could possibly mixing up the Picture. Hope she feels better soon x

  • Hi there, has your daughter had a flu or pneumonia jab yet? If not highly recommended, but it can come with little issues.

  • Plaquenil is not an is an antimalarial, the mode of mechanism by how it helps Lupus patients is not fully understood, however we know that it helps prevent vasculitis and multiple other problems caused by Lupus Patients on Hydroxychloroquine tend to live longer and have less flares (another benefit is it can help to lower cholesterol). If Plaquenil (Hydroxychloroquine) alone is not doing the job, then often times a low dose of Prednisone can be added. I personally don't like taking prednisone long term and use a prednisone sparing drug called Cellcept. Cellcept is great at suppressing the immune system, but it can have side effects, one of which can be that about 1% of long term users will develop brain cancer (a scary thought). However, when you take the 2 drugs together it can be a life changer.......I feel it is worth the chance to live a somewhat "normal" life. My Lupus caused me to be hospitalized 3 times........twice for a bowel obstruction and once for a TIA ( I developed a brain infarct in the right hemisphere which was caused by my artery had become inflamed and caused the blood vessel to narrow which caused the infarct - no blood supply in that area of the brain....luckily it resolved in 1 day (but I had to be hospitalized to make sure it did not turn into a full blown stroke and for them to do an MRI, MRA, and scans and ultrasound of my heart and carotid arteries).

    You may want to ask your Dr. about adding Cellcept and /or azathioprine (Immuran) to you Plaquenil.

    Good luck and hope all stay great for the future.

    Dr. Steve Sachs

  • Hello vaderviper

    Saw your posts in relation to uncontrollable itching.

    After a skin biopsy, I have been diagnosed with Lupus - SCLE......not SLE

    My only issue is I have hive like eruptions. Started 18 months ago on the face, then arms, then shoulder, then back, then the calf, then thighs and now the cheeks of the bum. I have also had scalp itching and eruptions.

    I have been put on Plaquenil 2x200 mg but it has not helped. Topical Ointments like Novasone etc have not helped either. Nor have any antihistamines like Zyrtec or Telfast have helped. All my bllood tests, ANA, Liver, Kidney etc all have come clear. My only problem is itching.

    I am sorry to see thatyou have so many issues yourself. But wanted to check what is your experience with unbearable, uncontrollable itching which makes me scratch badly 24 hours a day.....need relief.....

    Thanks and regards

  • My expertise is in Neuro-Ophthalmology, not Rheumatology, however when you are a Dr. and suddenly become afflicted with a disorder that becomes life altering, you tend to gain knowledge and learn much about the problem as I have. I have spent months in the medical library learning all I can (that does not make me an expert in the field though). I am sorry that you are having such a difficult time with subcutaneous Lupus. The mainstay treatment for what you have is exactly what you are on, however if it is not working enough to give you the needed relief you want, then you need to discuss this with your Dr....... I know that often immunosuppressant drugs such as azathioprine, Mycophenolate mofetil can help as well as an anti cancer drug such as methotrexate. If it were me going through problems with my Lupus and not getting the relief I need, I would approach the Dr. treating me and explain I need to try something else to get more relief. I understand I can be more assertive (and probably get more attention) than you which is not fair, but no one can be a better advocate for yourself than you. If you want (need) more relief than you must be more aggressive, assertive and forceful. Do not accept the 'as is' state and assume no more can be done.........something else can always be done either by changing or adding medications. I am sure you can get more relief than you are presenting getting. I would suggest going to your Dr. and explain you need to get more relief than what you have (he/she has plenty of alternatives to help you). No one knows you better than your own Dr better. You need to go back and ask for help.

    If I can be of any help, please don't hesitate to email me.

    Dr. S.

You may also like...